A word on weight

So had my treatment today, but it took longer than normal.  For some reason the pharmacy thought I wouldn’t be having a treatment so they didn’t prepare my drug (chemo drugs have short expiration date and are expensive and doses can change from one to the other, so the drugs aren’t prepared until it is sure you are going ahead and dose is confirmed).  I ended up waiting an extra hour for them to prepare my drug.

I have some (sort of) good news though!  I spoke with the nurse practitioner today about the issues I have been having with the nausea that has been increasing as the week progressed, instead of abating.  I was also having an issue where I was hungry to the point of being in pain almost 24-hours a day, despite eating.  Apparently, these are symptoms of an over-production of stomach acid, which could be caused by the steroids.  She prescribed an acid reducer and hopefully this will take care of the extra nausea and stomach pains–meaning it shouldn’t interfere with dance anymore! It is surprising sometimes what is considered ‘good’ news in my world these days 🙂

I am glad to hear the that unending hunger should go away too.  Even though I am doing treatments, I am still trying to follow a diet and keep my weight controlled.

Most people assume that when on chemotherapy people automatically lose weight.  For most people, and most chemo protocols, this is a MYTH.  In fact, the opposite is true–because chemotherapy for most people involves taking or being given large amounts of cortisol steroids, and activity becomes reduced, most people gain weight.  There are exceptions, but I am not one of them.

Before I was diagnosed, I had lost 75lbs and was 25lbs from my goal.  Since I was diagnosed, between my surgery and starting chemotherapy I gained back 15 lbs just from the reduction in activity from dancing 15-16 hours/week + 45 mins of weight training 3 times/week.  I have gained another 10 lbs during chemotherapy, again reduction in activity to just 3-4 hours of dance, no weight training and the large amount of steroids.  So, 25 lbs gained back, and I have no idea how easily it will come off when all this is finished.  I can’t even really keep an accurate track of my weight as the chemo drug I am on now causes a lot of ‘edema’, which is a fancy world for fluid retention and bloating. They did reduce my steroid dose 4 weeks ago and that had an effect of stopping the weight gain, and I had even lost weight at my last oncology appointment, but I expect I will be back up again at my next one next week.   This constant hunger pain has taken a big toll on my diet.

But, I hope, things are looking up and the pain will go away and I can go back to following my regular diet without feeling like I am starving.

Small product plug–when I found out that chemo was likely to make me gain weight, I wanted to try to find some way to keep control.  So I bought a ‘fitbit ChargeHR’, and I have to say I am really happy with it.  I can track what I am eating, but it also shows me how much I am burning too, so I can easily see if I am burning more than I am eating.  It also tracks my water intake which is essential during chemo.  While I have been gaining weight, I know it is mainly the steroids as I am very disciplined about entering all my calories–even the fast food I sometimes give in to eating–and I can see there is usually a deficit at the end of the week (not all week, but most!).  I am really really really looking forward to being able to use it properly in 4 weeks when I have the last of the steroids, the last of chemo treatments, and well, feel like a normal person again 🙂

Having to lose 50lbs again is disheartening.  It took a lot of time, effort, discipline and hard work to lose the first 75 lbs, so to gain 1/3 of that back hurts a little.  But I know that I will become more active again when my body is not being poisoned regularly, I am not tired all the time, and have energy to motivate myself beyond just getting out of bed, and that my usual self-discipline with my diet will also return.

I’ve got this. I just have to be patient a little while longer. 3 treatments left.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s